Iowa, 2020

Damaging Wind in Iowa, June 28, 2020

June 28, 2020 · NWS OAX · 1 event in 1 county or zone

An MCS developed in western NE and western KS and came through southwest Iowa in the early morning hours producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An MCS developed in western NE and western KS and came through southwest Iowa in the early morning hours producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 3:22 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 28, 3:22 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
422 AM CDT Sun Jun 28 2020

.DISCUSSION...
Issued at 420 AM CDT Sun Jun 28 2020

Busy morning with storms rolling through the area. Several of the
CAMs (convection allowing models) did a decent job with the
coverage of these storms. Did have some severe winds reports and
there may have been some isolated pockets of large hail over
portions of southeast NE earlier this morning. Wind threat may
continue for a bit longer.

Storms should decrease and end mid to possible late morning, then
the potential for additional storms is somewhat in question. Will
keep some chance going for areas mainly from east of Norfolk to
Omaha and also into western IA later this afternoon and this
evening, in area with slight risk area which is generally along
and north of where a weak warm front may be located. Highs today
should reach around 90 to the lower 90s.

Storm chances after midnight, at least for now, look to be fairly
low in eastern NE but maybe still a slight chance in western IA.
Look for lows 70 to 75 with southerly winds.

Monday into Tuesday looks mainly dry with highs in the lower and
mid 90s. This will be a nice break from storm chances. The pattern
looks a bit more active Tuesday night into Thursday. Strong 500 mb
trough over the western US Monday (with a closed low over ID) will
lift northeastward through mid week. A lobe extending out of this
trough is expected to pivot northeast through the central US for
Tuesday night and Wednesday.

It looks hotter and drier later in the week into next weekend as a
mid level ridge builds over the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jun 27 2020

Storms are currently ongoing or active in south central Nebraska.
The Convective Allowing Models (CAMs) have done a good job of
predicting this activity. If that continues, storms are to be
expected across eastern Nebraska and western Iowa beginning around
08Z and lasting until about 11Z. KLNK and KOMA and are likely to
be impacted. With the overnight low level jet strengthening, it's
possible development could be enhanced. Sub-severe storms still
seem likely. Hail possibly up to an 1" and gusty winds are the
most likely threats.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Miller
AVIATION...Fajman
Hazardous weather outlook, Jun 27, 11:36 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1236 AM CDT Sun Jun 28 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1236 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms will be moving across eastern Nebraska and southwest
Iowa overnight. Some storms could be strong enough to produce hail
and winds over 50 mph. Areas that received a high amount of rain
last night will be vulnerable to lowland flooding.

Additional thunderstorms may develop Sunday, especially north and
east of Omaha where a slight risk of severe storms will exist.

Hot and humid conditions are expected Sunday with afternoon highs
in the 90s, and heat index values from 96 to 104 for a few hours.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot and humid weather continues through most of next week. Daytime
highs will reach the 90s for most areas. When combined with
dewpoints in the upper 60s to lower 70s, afternoon heat index
values could reach 96 to 104 for a few hours each afternoon.

There will also be another chance of thunderstorms, mostly Tuesday
night into Wednesday, and then a small daily chance of thunderstorms
after that.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed, but please pass
along any reports of winds over 50 mph, hail penny size or larger
or any significant flooding.

In the hours before

Local storm report, Jun 28, 1:43 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND GST     6 SSW FRIEND            40.57N 97.33W
06/28/2020  M62 MPH          SALINE             NE   MESONET

&&

DMP
Special weather statement, Jun 28, 2:22 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
322 AM CDT Sun Jun 28 2020

NEZ031-032-042-043-280845-
Stanton NE-Madison NE-Platte NE-Colfax NE-
322 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
NORTHWESTERN COLFAX...PLATTE AND SOUTHERN STANTON COUNTIES UNTIL 345
AM CDT...

At 322 AM CDT, Doppler radar was tracking a strong thunderstorm near
Platte Center, or 14 miles northwest of Columbus, moving northeast at
35 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Columbus, Madison, Clarkson, Leigh, Platte Center, Lindsay, Creston,
Humphrey, Tarnov, Cornlea, College View Trailer Park, Shell Creek
Elementary School, Lake North Babcock Campground, Central Community
College, Lake Ocaonee, Circle H Trailer Park, Maple Creek Recreation
Area and 8 Miles South Of Stanton.

LAT...LON 4198 9746 4179 9702 4178 9702 4167 9713
      4140 9743 4162 9777
TIME...MOT...LOC 0822Z 215DEG 32KT 4161 9750

MILLER
Special weather statement, Jun 28, 3:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
401 AM CDT Sun Jun 28 2020

NEZ091-093-280945-
Nemaha NE-Richardson NE-
401 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEMAHA AND RICHARDSON
COUNTIES UNTIL 445 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to near Bern. Movement was east at
50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Falls City, Humboldt, Verdon, Stella, Shubert, Rulo, Nemaha, Dawson,
Salem, Preston, Barada, 7 Miles South Of Auburn, Indian Cave State
Park, The Highway 75 And 8 Junction, 8 Miles South Of Johnson and
Camp Cornhusker.

LAT...LON 4037 9601 4038 9564 4034 9562 4031 9566
      4030 9557 4026 9555 4023 9547 4018 9548
      4012 9540 4004 9542 4003 9536 4000 9531
      4000 9601
TIME...MOT...LOC 0901Z 254DEG 43KT 4036 9587 4001 9596

BLB
Local storm report, Jun 28, 3:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     5 S NEBRASKA CITY       40.60N 95.85W
06/28/2020  M51 MPH          OTOE               NE   AWOS

&&

BLB
Special weather statement, Jun 28, 3:17 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
417 AM CDT Sun Jun 28 2020

IAZ090-091-281000-
Page IA-Fremont IA-
417 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT AND PAGE COUNTIES
UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farragut to Tarkio. Movement was east at
60 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Clarinda, Shenandoah, Sidney, Essex, Farragut, Riverton, Coin,
Braddyville, College Springs, Shambaugh, Yorktown, Imogene,
Northboro, Blanchard, Hepburn and Pierce Recreation Area.

LAT...LON 4058 9559 4084 9566 4091 9528 4090 9493
      4073 9493 4073 9491 4058 9491
TIME...MOT...LOC 0916Z 260DEG 50KT 4076 9551 4046 9540

BLB

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
June 28, 3:30 AM CST
Where
Page County, 5.47 mi WNW of Northboro
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.640, -95.370

Public reported several tree limps snapped off and damage to the roof of a 40 foot silo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903934.